Utah, 2016Winter Weather in Utah, December 31, 2016
December 31, 2016 · NWS GJT · 1 event in 1 county or zone
A weakening Pacific trough brought some snow to portions of the Four Corners region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weakening Pacific trough brought some snow to portions of the Four Corners region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 31, 4:06 AM MST, 1 hour 54 minutes earlier.
Area forecast discussion, Dec 31, 4:06 AM MST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
406 AM MST Sat Dec 31 2016
.SHORT TERM...(Today through Sunday)
Issued at 406 AM MST Sat Dec 31 2016
This morning's synoptic pattern featured a broad trough over the
Upper Midwest, a closed low pressure system over the northern
CA coast, and another low centered near Las Vegas. According to
latest models, the formerly closed low over Las Vegas appeared on
track to bring snow and some rain to southeast UT and Southwest CO
today and into tonight. Meanwhile, areas north of the Abajo and
San Juan mountains will see increased clouds, but no chance for
precipitation.
Latest mosaic of radars indicated precipitation just beginning to
push into southeast UT. Surface observations reported lowering
clouds over Blanding, UT with a mid-level cloud deck over
southwest CO. Precipitation will spread from southeast UT and
southwest CO as the low drifts eastward across northern AZ and
northern NM as an open wave trough. The 7H low associated with
this system passes just south of the UT/CO border which, when
combined with 7H specific humidity a juicy 3.5 to 4 g/kg, improves
precipitation chances across these areas. Consequently, raised
PoPs significantly, especially during the morning period. As
mentioned in previous discussions, lift, both dynamic and
orographic not all that impressive with this system so kept snow
accumulations pretty light. Snow levels rise to near 6000 to 6500
feet during the afternoon which will limit accumulations for lower
elevations.
After a lull this evening, precipitation will redevelop across
southeast UT and southwest CO later tonight, mainly as snow, as
the closed low over northern CA drops southward to southern CA.
Models then take the low eastward New Years Day moving it over
the border areas of southern AZ and NM. As the system shifts east
it opens and phases with a weak shortwave trough ejected from
another low pressure system over the Pacific Northwest. Dynamic
lift provided by jet level divergence on the nose of the 135 kt
polar jet combined with increased orography and and positive
vorticity advection will cause snow to spread into the central
mountains and adjacent valleys. At this time, does not appear
additional snow accumulations warrant winter weather highlights.
Today's temperatures will be a bit cooler, especially across the
south due to clouds and precipitation. Meanwhile, areas to the
north will be impacted more moderately, but should also be a bit
cooler. Tonight's lows should be just a bit more moderate, though
inverted valleys like Gunnison and Craig will remain quite cold.
The passing shortwave trough mentioned previously may generate
sufficient wind to mix out the inversion over the Gunnison Basin
so went along with more moderate highs provided by model guidance.
.LONG TERM...(Sunday night through Friday)
Issued at 406 AM MST Sat Dec 31 2016
Activity will become more widespread Monday under the influence
of the polar jet. Available moisture and upper level support will
generate light to moderate snow showers for the mountains with
some significant accumulations possible. The chance for showers,
with periodic breaks, looks to continue through at least midweek
as a series of embedded waves move across the area. A strong cold
front will push through on Thursday and leave an arctic airmass in
its wake. More on that below. Behind the front, models show dry
northwesterly flow setting up.
Temperatures for the extended forecast ended up being one of the
bigger challenges. While the first push of arctic air looks to
arrive by Tuesday, the extent of its reach depends heavily on how
far south the upper level trough drops. A second, more potent,
shot of cold air is indicated to move in by Thursday as the axis
of the trough and associated cold front treks across the CWA.
Temperatures behind the front were previously progged to drop
well below normal for the latter half of the work week. However,
latest model guidance not as bullish with the intrusion of Arctic
air. Understandably, confidence in temperature forecast during the
latter part of the forecast period remains low. Regardless, a
transition to colder days does appear to be on track for the
first week of the new year.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 406 AM MST Sat Dec 31 2016
A Pacific storm system will pass south of the UT/CO border area
during the day before pushing east of the Continental Divide
around 00Z/Sun. Impacts to TAF sites will be limited to KDRO and
possibly KTEX. At KDRO, snow will break out around 15Z causing
CIGS to lower below ILS breakpoints with IFR VSBY. Brief LIFR
conditions are possible. There is a 30 to 40 percent chance for
snow at KTEX, but it is more likely that CIGS will approach ILS
breakpoints during the day.
Snow chances will be significantly reduced for KDRO and KTEX after
00Z, but another Pacific storm will extend the potential for snow
at KDRO into the night.
The remaining TAF sites are not expected to be impacted by the
systems discussed previously, therefore expect VFR conditions to
persist.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...NL
LONG TERM...TGJT
AVIATION...NL
Hazardous weather outlook, Dec 31, 4:48 AM MST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
448 AM MST SAT DEC 31 2016
COZ001>014-017>023-UTZ022>025-027>029-011200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
448 AM MST SAT DEC 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD SNOW WILL FALL OVER MUCH OF SOUTHEAST UTAH AND
SOUTHWEST COLORADO THIS MORNING WITH RAIN BELOW 5000 TO 5500 FEET.
THE RAIN/SNOW LINE WILL RISE TO AROUND 6000 TO 6500 DURING THE
AFTERNOON AS TEMPERATURES RISE. THE SYSTEM RESPONSIBLE FOR SNOW
WILL MOVE FROM NORTHERN ARIZONA TO NORTH-CENTRAL NEW MEXICO LATE
THIS AFTERNOON. AS THE SYSTEM SHIFTS EASTWARD SNOW WILL DIMINISH
FROM WEST TO EAST. SNOW ACCUMULATIONS ARE EXPECTED TO BE LIGHT.
SNOW WILL INCREASE AGAIN LATE TONIGHT AS THE NEXT SYSTEM BEGINS TO
APPROACH FROM THE SOUTHWEST.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW IS EXPECTED TO SPREAD INTO ALL MOUNTAINS AND SOME ADJACENT
VALLEYS ON NEW YEARS DAY AS THE NEXT STORM DRAWS DOWN ON THE
AREA. PERIODS OF SNOW WILL CONTINUE THROUGH FRIDAY AS A DEEP
ARCTIC SYSTEM LINGERS OVER THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
Winter Weather, Southeast Utah
- When
- December 31, 6:00 AM MST to 1:00 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Up to 2 inches was measured above the 5000 foot level, including the Blanding area where the roads became snowpacked.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in California, December 31, 2016$10,000 · 12 events
- Winter Weather in Colorado, December 31, 20163 events
- High Wind in Montana, December 31, 201650 kt wind · 1 event
- Dense Fog in Colorado, December 31, 20161 event
- Flash Flood in California, December 31, 2016$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702142.